Oklahoma, 2003

Heat in Oklahoma, July 23, 2003

July 23, 2003 · NWS OUN · 1 event in 1 county or zone

1 heat, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 23, 12:53 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 23, 12:53 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
153 PM CDT WED JUL 23 2003

SFC FRONT HAS PUSHED WELL SWD INTO TEXAS THIS AFTERNOON..WITH N/NW
FLOW ALOFT WELL ESTABLISHED ACROSS ALL OF OK/NTEX.  IN THE SHORT
TERM..WE ARE SUSPICIOUS THAT PRECIP CHANCES MIGHT NOT BE AS LOW AS
PREVIOUSLY EXPECTED ACROSS EXTRM WRN SECTIONS OF THE CWA TONIGHT.
WATER VAPOR AND WIND PROFILER NETWORK SHOW CLEAR EVIDENCE OF A S/W
TROF MOVING SEWD ACROSS CO ATTM..AND WITH MID 50S SFC DEWPOINTS
STILL IN PLACE AT 18Z ACROSS ALL OF ERN CO IT SEEMS AS THOUGH A
FAVORABLE SET UP FOR WIDESPREAD DEEP CONVECTION LATER THIS AFTERNOON
IS IN PLACE OVER THE FRONT RANGE AND HI PLAINS.  HOWEVER..COMBINATION
OF STRONG MERIDIONAL COMPONENT TO MID LEVEL FLOW AND DRIER AIR OVER
LOWER ELEVATIONS FARTHER EAST ON THE PLAINS MAY MAKE IT DIFFICULT TO
ALLOW ANY ACTIVITY TO MOVE VERY FAR OFF THE HIGHER TERRAIN.  WILL
CONT TO MONITOR.

OTHERWISE..REMNANTS OF FRONTAL BOUNDARY TO OUR SOUTH WILL SLOWLY
LIFT/REDEVELOP NORTHWARD THRU THE NEXT 48 HOURS WITH WARMING TEMPS
AND A RETURN TO MODERATELY STRONG SOUTHERLY LOW LEVEL FLOW BY THURS
AFTERNOON OUT WEST AND AREAWIDE FRIDAY.  FRIDAY MAY BE A CRITICAL
FIRE WX DAY WITH RED FLAG CRITERIA POSSIBLY MET OVER THE WRN THIRD
TO HALF OF CWA.  ANOTHER FRONT FORECASTED TO SETTLE SWD EARLY NEXT
WEEK..SO SLIGHT CHANCE POPS CONTINUED INTO DAY 7 WITH THIS
ISSUANCE.  TEMPS LIKELY TO BE VERY HOT ONCE AGAIN AHEAD OF THIS
BOUNDARY AS LOW LEVEL THERMAL RIDGE OVER CENT PLAINS IS DISPLACED
SWD.
 MILLER

OKC   65   93   69   97  /  0    0    5    5
HBR   65   96   69  103  /  0    5    5    5
SPS   66   98   70  101  /  0    5    5    5
GAG   63   96   68  100  /  0    5    5    5
PNC   65   92   68   98  /  0    0    5    5
DUA   62   92   67   96  /  0    0    5    5

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Jul 23, 10:57 AM CST, 5 hours 3 minutes before
OKZ004>048-050>052-TXZ083>090-241300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1157 AM CDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK PERTAINS TO NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
A COOLER AND DRIER AIRMASS WILL REMAIN OVER OKLAHOMA AND WESTERN
NORTH TEXAS THROUGH TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JULY 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...10 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...0 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH MONDAY. THERE IS A
SLIGHT CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH WEDNESDAY.

OTHER HAZARDOUS WEATHER...
FIRE DANGER WILL INCREASE ON FRIDAY AS SOUTH WINDS AND TEMPERATURES
INCREASE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Oklahoma

When
July 23, 4:00 PM CST
Where
Oklahoma forecast zone
Deaths
1 direct, 0 indirect
Reported by
GOVT OFFICIAL
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Hot temperatures along with high heat indices caused the death of an 86 year old woman in the town of Harrah.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Oklahoma2003-07-2386FemaleOtherDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369699.